Q:

7/10/2013  
My patient is a 46 year old female with a history of chronic urticaria that had been in remission for 10 years until recently on no medication. I started her on the standard H1 & H2 blocker combo going up on the Zyrtec to 20 mg po bid with no relief of her symptoms. I currently have her on doxepin 50 mg po q8 hourly (started with 10 mg and worked my way up) along with 2.5 mg of Prednisone ad and she is stable. The side effects of the doxepin are tolerable although she has gained some weight. I've never had to use anti-inflammatory or immunosuppressive agents to control a patient's symptoms so some suggestions, in particular the most benign ones, would be appreciated.

Of note, her thyroid autoantibodies were negative as we're her complements, sed rate and all other blood work done except for her BHR which was 50%. Your thoughts please?

A:

Thank you for your inquiry.

Of all the problems that we deal with, we may receive the most questions on difficult to treat urticaria. We have had entries posted on the “Ask the Expert” website that you can access by entering “recalcitrant urticaria” into the search box.

On one of them is a response from Dr. Allen Kaplan, who, as you know, is an international authority in this area.

There is never a “right or wrong” answer as to when one initiates alternative therapies. The decision to do so depends on a number of complex factors including the tolerance level of the patient, their general health status, other drugs that they are taking, et cetera.

So, one may get differences of opinion regarding the best strategies you might use to treat your patient. However, considering the fact that she is only taking 2.5 mg of prednisone every other day and has not exhibited any significant side effect to your treatment program, I probably would not pursue other treatment at this time. And I think that you have done due diligence in terms of your workup. It is highly unlikely that you would find a cause for her hives. Therefore I would see nothing wrong in continuing your present approach.

However, should you wish to proceed with alternative therapies, there are two excellent references which discuss the available options in detail. I have found all of them to be helpful in some instances, but not all. I have not personally encountered any significant side effect using these drugs as described in the articles by Morgan and Khan copied below.

In addition, we have used ketotifen successfully. It can be obtained from both Canada and England. It can be administered twice a day in a dose of 1 or 2 mg. The only side effect that we have encountered is drowsiness.

In summary, I probably would not initiate alternative therapy in your patient at this time, nor would I pursue further laboratory tests, but if she worsens or you decide to proceed for any other reason, the two references below will be helpful.

Thank you again for your inquiry and we hope this response is helpful to you.

References:
1. Morgan and Kahn. Therapeutic alternatives for chronic urticaria, an evidence-based review, Part 1. Annals of Allergy, Asthma and Immunology, Volume 100 (Number 5), pages 403-412, May 2008.

2. Morgan and Kahn. Therapeutic alternatives for chronic urticaria, an evidence-based review, Part 2. Annals of Allergy, Asthma and Immunology ,Volume 100 (Number 6), pages 517-526, 2008.


Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology